Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 15, 2021, 12:01 AM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 12:01 AM CDT (05:01 UTC)
- Expired
- May 15, 2021, 12:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
County Washington County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
412 WWUS83 KTOP 150501 SPSTOP Special Weather Statement National Weather Service Topeka KS 1201 AM CDT Sat May 15 2021 KSZ008-009-150530- Republic-Washington- 1201 AM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 1230 AM CDT... At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over Narka, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haddam, Narka and Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9713 3975 9722 3990 9753 4000 9749 TIME...MOT...LOC 0500Z 290DEG 25KT 3994 9742 $$ BD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 10:48 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 14, 10:48 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1048 PM CDT Fri May 14 2021 .UPDATE... Issued at 1048 PM CDT Fri May 14 2021 The big question is how does the MCS over the western half of the state affect POPs across eastern KS. 00Z NAM and 02Z RAP continue to show the shortwave propagating east through east central KS with some decent isentropic upglide nosing into east central KS. And the low level jet over northern OK has not started to veer at all. Given the progged forcing will keep some healthy POPs over the southern half of the forecast area. Even the latest HRRR and RAP show perhaps some stratiform precip spreading east across the forecast area. However it is looking like the more intense thunderstorms will remain mainly to the southwest of the forecast area. Forecast soundings have marginal elevated instability over the eastern Half of the forecast area and mid level lapse rates are progged to weaken over northeast KS through the night. && ...Update to aviation forecast discussion... .DISCUSSION... Issued at 341 PM CDT Fri May 14 2021 An upper level trough was located across the mid Atlantic states, with a low amplitude upper ridge across central Rockies. West- northwest mid-level flow was observed across the northern and central Plains. The minor perturbation that moved across eastern KS was now across the lower MS River valley. This afternoon a lee surface low was located across east central CO with a surface trough extending southward across eastern NM. Southerly low-level winds ahead of the lee surface trough will continue to advect richer moisture northward across the southern and central Plains. An area of elevated storms this morning have become more surfaced based and have been backbuilding northwest of ICT. These storms will remain south of the CWA during the afternoon and early evening hours. A few showers are possible late this afternoon across the southern counties of the CWA. Later this afternoon and early evening scattered thunderstorms will develop across western KS, eastern CO and southwest NE due to sfc convergence ahead of the lee sfc trough, upslope flow, and WAA. The thunderstorms may become severe given 1500-2000 J/KG of MLCAPE and 40 KTS of effective shear. A few supercells across west central KS may even produce a tornado into the early evening hours. Eventually the scattered thunderstorms will congeal into a QLCS/thunderstorm complex and move southeast into the western counties of the CWA. The QLCS is forecast to outrun the better instability across western KS but over the late evening hours MUCAPES across north central KS will increase to about 1000 J/KG. Therefore, I cannot rule out some damaging wind gusts later this evening across the southwest counties. I think this line or cluster of storms will continue to weaken as it moves east across east central and portion of northeast KS. The highest PoPs will most likely occur south of I-70 and I cannot rule out up to an inch of rainfall in the southwest and southern counties of the CWA late Tonight and through the morning hours of Saturday. Saturday through Sunday, after the morning storms shift southeast of the CWA, the resulting outflow boundary will push southward into southern KS. Therefore we may see a break from thunderstorms through the afternoon and into the evening hours of Saturday. Upslope flow north of the outflow boundary will cause afternoon thunderstorms to develop in the high Plains of eastern CO. These storms will begin to congeal into a complex or QLCS and push east across western KS through the late evening hours. They will reach the CWA during the early morning hours of Sunday and probably will continue through the day as DCVA increases, along with isentropic lift, ahead of a mid- level perturbation moving east across KS during the day Sunday. Depending on how intense the QLCS/thunderstorm complex is as it shifts east across the CWA will determine if there will be any damaging winds but my guess would be the western counties would have the best chance of seeing severe thunderstorms early Sunday morning. Heavy rainfall will also be possible across the entire CWA as upshear propagation may result from an increasing LLJ. The 12Z NAM is forecasting 1 to 2 inches of rainfall late Saturday night through Sunday. Sunday night through Monday night, an upper level trough will move onshore across central CA Saturday night and dig southeast into the southwestern US on Monday. This will cause a weak cold front to push southward into OK and a surface ridge of high pressure to build southwest into northeast KS on Monday. By Monday we may see a break in the showers and thunderstorms with the heavy rainfall remaining south and west of the CWA. Tuesday through Friday, the upper trough across the southwest US will lift northeast across the southern and central Plains. DCVA ahead of the H5 trough axis combined with isentropic lift of rich moisture advection will increase the chance for showers and thunderstorms late Tuesday night into early Friday morning. The mid- level flow will be weakening as the upper level trough fills a bit, so the vertical windshear does not look too intense. This far out it is too early to determine how unstable the atmosphere will be but some of the storms may be strong with gusty winds and small hail. The bigger hazard may be widespread heavy rainfall. We may see a break in the rainfall through most of the day Friday and into Friday evening. However, a more amplified upper level trough will be moving onshore and shifting eat into the central Rockies by Friday night. Friday night through next weekend, the upper low will just slowly drift north-northeast into the northern high Plains. Rich moisture transport from the Golf of Mexico will provide for periods of showers and thunderstorms. The better vertical wind shear will occur on the high plains and the better chances for severe weather will be across western KS. Through entire forecast period areas along the NE border will have the potential to receive around 1.5" of rainfall, and across the southern counties the total rainfall will be 3 to 4 inches. Again amounts may vary depending on where thunderstorms complexes develop and how they move across eastern KS. && .AVIATION...(For the 06Z TAFS through 06Z Sunday) Issued at 1048 PM CDT Fri May 14 2021 The model consensus is for IFR CIGS to move into the terminals through daybreak. Although the RAP shows the lower CIGS to be relatively short lived with boundary layer RH decreasing through the afternoon. Will go ahead and introduce IFR CIGS in the forecast but may be more aggressive in lifting them than the CONSShort blend would have based on RAP forecast soundings. It looks like the more intense TS should stay south of the terminals. So think mainly light rain with some VCTS is the probable weather for the terminals over the next 6 to 8 hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Wolters DISCUSSION...Gargan AVIATION...Wolters
Hazardous weather outlook, May 14, 3:51 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Fri May 14 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Fri May 14 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and storms will develop later this evening. These storms could produce heavy rain and local flooding, mainly south of Interstate 70. A strong to severe storm is possible as well closer to central Kansas, with hail and gusty winds the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible again Saturday night into early Sunday, mainly south of Interstate 70. This may lead to flash flooding as well as flooding of creeks and rivers. A few strong to severe storms are also possible Saturday night along and south of a Concordia to Burlington line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 14, 8:05 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL AMERICUS 38.51N 96.26W
05/14/2021 E0.88 INCH LYON KS PUBLIC
TIME ESTIMATED FROM RADAR.
&&
CPSpecial weather statement, May 14, 9:04 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Topeka KS 904 PM CDT Fri May 14 2021 KSZ036-038-150230- Wabaunsee-Geary- 904 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY AND SOUTHWESTERN WABAUNSEE COUNTIES UNTIL 930 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Volland, moving southeast at 25 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Alma and Volland. LAT...LON 3898 9663 3905 9658 3901 9622 3882 9638 TIME...MOT...LOC 0204Z 293DEG 24KT 3898 9654
Special weather statement, May 14, 9:28 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
928 PM CDT Fri May 14 2021
KSZ038-150300-
Wabaunsee-
928 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WABAUNSEE COUNTY
UNTIL 1000 PM CDT...
At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Volland, moving southeast at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Wabaunsee County.
LAT...LON 3881 9639 3882 9639 3883 9641 3888 9647
3895 9638 3888 9611 3874 9627 3874 9631
TIME...MOT...LOC 0228Z 301DEG 23KT 3888 9640Special weather statement, May 14, 9:55 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
955 PM CDT Fri May 14 2021
KSZ038-054-150345-
Wabaunsee-Lyon-
955 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE AND
NORTHEASTERN LYON COUNTIES UNTIL 1045 PM CDT...
At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Eskridge, moving southeast at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Eskridge, Harveyville and Admire.
This includes Kansas Turnpike between mile markers 146 and 154.
LAT...LON 3863 9612 3882 9630 3890 9618 3882 9595
3862 9595
TIME...MOT...LOC 0255Z 299DEG 23KT 3881 9622Special weather statement, May 14, 10:46 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
1046 PM CDT Fri May 14 2021
KSZ055-150415-
Osage-
1046 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE COUNTY UNTIL
1115 PM CDT...
At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Osage City, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Osage City and Lyndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3858 9595 3869 9595 3870 9594 3870 9595
3872 9592 3863 9566 3846 9582
TIME...MOT...LOC 0345Z 307DEG 23KT 3864 9591
BDSpecial weather statement, May 15, 12:01 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 1201 AM CDT Sat May 15 2021 KSZ008-009-150530- Republic-Washington- 1201 AM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 1230 AM CDT... At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over Narka, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haddam, Narka and Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9713 3975 9722 3990 9753 4000 9749 TIME...MOT...LOC 0500Z 290DEG 25KT 3994 9742 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:59 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| May 14, 9:04 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| May 14, 9:28 PM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 14, 9:55 PM CDT | Special Weather Statement | TOP | Wabaunsee | 50 min |
| May 14, 10:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 15, 1:05 AM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| May 15, 1:26 AM CDT | Special Weather Statement | TOP | Brown | 34 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.